Suggest treatment for arms and hand swelling when suffering from dementia
User rating for this question
MY 96 YEAR OLD MOTHER HAS DEMENTIA AND BULLOUS PEMIPHIGOLD, HER LEFT ARM AND HAND ARE SWOLLEN, IS THER ANYTHING WE CAN DO. SHE TAKES PREDNIZONE FOR THE BULLOUS, RECENTLY WE HAD BLOOD WORK DONE AND FOUND THAT THE THYROID NEEDS HELP SO THE DOCTOR PRESCIBED SYNTHOID. ARE THERE OTHER THINGS WE SHOULD BE CONSIDERING.
Posted Fri, 24 Jan 2014 in Skin Hair and Nails
Answered by Dr. Kakkar S. 57 minutes later
Brief Answer: Possible cellulitis,consider steroid sparing agent Detailed Answer: Hi. Thanks for posting your concern at XXXXXXX Bullous pemphigoid is an autoimmune blistering disease characterised by tense subepidermal bullae and variable itching OR urticaria. Swollen left arm and hand could be a sign of cellulitis/infection and since she has been on oral steroids(immunosuppressive agents), infections are a threat. I would advice that you take the opinion of your dermatologist/internal medicine specialist who would be able to confirm the cause of swelling and take appropriate measures like oral/Intravenous antibiotics. Management options for bullous pemphigoid: Topical and systemic treatment Topical: -Topical steroids -Topical antibiotics Systemic: -Oral steroids -Oral antibiotics like tetracycline and erythromycin -Mycophenolate Mofetil -Azathioprine -Methotrexate Since steroids have a lot of adverse effects like weight gain, weakening of the bones (osteoporosis), diabetes, high blood pressure, glaucoma, cataracts etc they should not be continued alone forever, but instead patients should be simultaneously started on various other safer but slow acting options (steroid sparing agents) like Mycophenolate Mofetil, Azathioprine, OR Methotrexate. Steroids can be tapered gradually and finally stopped once the steroids sparing agents take full control of the disease. I usually start my patients of bullous pemphigoid on oral steroids+one of the steroid sparing agents from the beginning. Once the disease is under control i gradually taper the steroids before finally stopping them, whereas steroid sparing agents are continued. take care regards